PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jrsocmedLink to Publisher's site
 
J R Soc Med. 1980 October; 73(10): 701–707.
PMCID: PMC1438089

Long-term ingestion of paracetamol and liver disease1

Abstract

Of 45 patients with chronic active hepatitis, 17 had taken paracetamol before the onset of symptoms. There were no significant differences, however, between the two groups in abnormalities of liver function tests, nor in ease of control after paracetamol withdrawal and institution of immunosuppressive therapy. The patient who had taken more than 5 g/week was studied in greater detail, but after a challenge dose of 1 g paracetamol there was no rise in serum aminotransferases and the pattern of excretion of paracetamol metabolites was normal. A critical review of the previously published reports failed to uncover any convincing evidence that paracetamol is an initiating factor in the development of chronic active hepatitis, although it may, at therapeutic levels, cause a toxic hepatitis in those individuals at risk.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (945K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Athreya BH, Moser G, Cecil HS, Myers AR. Aspirin-induced hepatotoxicity in juvenile rheumatoid arthritis. A prospective study. Arthritis Rheum. 1975 Jul-Aug;18(4):347–352. [PubMed]
  • Barker JD, Jr, de Carle DJ, Anuras S. Chronic excessive acetaminophen use and liver damage. Ann Intern Med. 1977 Sep;87(3):299–301. [PubMed]
  • Bonkowsky HL, Mudge GH, McMurtry RJ. Chronic hepatic inflammation and fibrosis due to low doses of paracetamol. Lancet. 1978 May 13;1(8072):1016–1018. [PubMed]
  • Davis M, Simmons CJ, Harrison NG, Williams R. Paracetamol overdose in man: relationship between pattern of urinary metabolites and severity of liver damage. Q J Med. 1976 Apr;45(178):181–191. [PubMed]
  • Dykes MH. Is halothane hepatitis chronic active hepatitis? Anesthesiology. 1977 Apr;46(4):233–235. [PubMed]
  • Eisner EV, Shahidi NT. Immune thrombocytopenia due to a drug metabolite. N Engl J Med. 1972 Aug 24;287(8):376–381. [PubMed]
  • Forrest JA, Adriaenssens P, Finlayson ND, Prescott LF. Paracetamol metabolism in chronic liver disease. Eur J Clin Pharmacol. 1979 Jul;15(6):427–431. [PubMed]
  • Gazzard BG, Widdop B, Davis M, Hughes RD, Goulding R, Williams R. Early prediction of the outcome of a paracetamol overdose based on an analysis of 163 patients. Postgrad Med J. 1977 May;53(619):243–247. [PMC free article] [PubMed]
  • Johnson GK, Tolman KG. Chronic liver disease and acetaminophen. Ann Intern Med. 1977 Sep;87(3):302–304. [PubMed]
  • Leaf G, Neuberger A. The effect of diet on the glutathione content of the liver. Biochem J. 1947;41(2):280–287. [PubMed]
  • Mitchell JR, Jollow DJ, Potter WZ, Gillette JR, Brodie BB. Acetaminophen-induced hepatic necrosis. IV. Protective role of glutathione. J Pharmacol Exp Ther. 1973 Oct;187(1):211–217. [PubMed]
  • Rau R, Weber S, Böni A. Allergisch-toxische Leberschädigung durch D-Penizillamin. Schweiz Med Wochenschr. 1972 Aug 26;102(34):1226–1228. [PubMed]
  • Reynolds TB, Peters RL, Yamada S. Chronic active and lupoid hepatitis caused by a laxative, oxyphenisatin. N Engl J Med. 1971 Oct 7;285(15):813–820. [PubMed]
  • Rosenberg DM, Meyer AA, Manning IH, Jr, Neelon FA. Acetaminophen and hepatic dysfunction in infectious mononucleosis. South Med J. 1977 Jun;70(6):660–661. [PubMed]
  • Sacher M, Thaler H. Toxic hepatitis after therapeutic doses of benorylate and D-penicillamine. Lancet. 1977 Feb 26;1(8009):481–482. [PubMed]
  • Teschke R, Stutz G, Strohmeyer G. Increased paracetamol-induced hepatotoxicity after chronic alcohol consumption. Biochem Biophys Res Commun. 1979 Nov 14;91(1):368–374. [PubMed]
  • Vergani D, Mieli-Vergani G, Alberti A, Neuberger J, Eddleston AL, Davis M, Williams R. Antibodies to the surface of halothane-altered rabbit hepatocytes in patients with severe halothane-associated hepatitis. N Engl J Med. 1980 Jul 10;303(2):66–71. [PubMed]

Articles from Journal of the Royal Society of Medicine are provided here courtesy of Royal Society of Medicine Press